You have been taking Xanax for a little while under your doctor’s orders. Your anxiety and post-traumatic stress disorder have been plaguing you recently, and he suggested this benzodiazepine as a way to help alleviate the symptoms. It has been helping you for sure, and you have been feeling pretty good about your treatment path.
One night, an old friend reaches out to see if you want to catch up over drinks. You are reluctant, as this friend is related to the person who caused your PTSD. However, you remember how close you two were and how they felt awful about what happened. You have missed this friend, and a night out does sound fun. To be safe, you take two more of your Xanax to make sure your anxiety stays in check. As you are catching up, the friend encourages more drinks since you both are having fun. You are good with that, as this connection was missed greatly. Before you know it, the room is spinning and it feels like everything is moving in slow motion. Your friend is shaking your shoulder, asking if you are okay. They seem a blur as you feel yourself lose consciousness. What just happened?
Between January and June of 2022, 58 overdose deaths were either caused by or had the presence of alprazolam (Xanax) in Hillsborough County. While this number may seem small, Clean Recovery Centers is here to educate on the dangers of mixing substances and what could cause a possible benzo overdose. Our unique, three-phase approach addresses substance use alongside mental health and can treat a mental health diagnosis primarily. Let’s explore what causes a benzo overdose to occur.
What Is a Benzo Overdose?
A benzo overdose occurs when too much or a mixture of benzodiazepines is taken at one time. While overdoses from taking benzodiazepines alone are not common, they can still occur. Most often, benzo overdoses happen from mixing other substances such as alcohol. Benzodiazepines are central nervous system depressants, and when combined with other depressants like opioids or alcohol, the risk of an overdose increases.
During a benzo overdose, the central nervous system will begin to slow. This can cause shallow breathing, increased heart rate from anxiety, and possibly coma or death. It is uncommon to experience a fatal overdose from benzos alone, as the effects are acute and can wear off more quickly than opioids or alcohol.
Early Warning Signs of a Potential Benzo Overdose
Early warning signs of a benzo overdose can mimic regular use. Confusion, dizziness, and a lack of coordination are common in both. However, if these symptoms are lingering and seem more severe than the average side effects, the person is likely showing signs of a potential overdose. They may also start experiencing mood swings that are out of character. If any of these signs are noticed, move the person to a quiet place away from other people.
Signs & Symptoms of a Benzo Overdose
Common signs of a benzo overdose often involve mood changes and dizziness. The symptoms can vary from person to person, but common symptoms include:
- Increased anxiety
- Slurred speech
- Irregular breathing
- Dramatic and erratic mood changes
Benzodiazepine overdose can look similar to alcohol intoxication. The person will seem uncoordinated and may have difficulties speaking. If an overdose is suspected, call for help as soon as possible.
What Are the Dangers of an Overdose?
Benzodiazepines are considered a relatively “safe” medication. When an overdose occurs, it is often referred to as an acute overdose. This means the person will experience extreme sedation and mental impairment. Mood changes can become unpredictable, and the person may not recognize their surroundings or who they are with. This can be especially dangerous if the person becomes violent or if they begin having thoughts of self-harm or suicide. The mental side effects of a benzo overdose are just as concerning as the physical ones.
While it is uncommon, a benzo overdose can cause respiratory depression. This can lead to coma and possibly fatal. When breathing stops, hypoxia occurs. Vital organs do not get the oxygen they need to function, and begin to shut down. Permanent damage can occur if breathing is not restored.
What to Do in the Event of an Overdose
If a benzodiazepine overdose ever occurs, seek medical attention. While it may not seem life-threatening at the moment, the person may experience mental distress and possible hallucinations. They can become a danger to themselves and others around them. Medical professionals know how to handle this scenario and can provide help. Loss of coordination can also cause injuries that medical personnel will be able to address.
Who Is at Risk of a Benzo Overdose?
Those who use benzodiazepines are at risk of developing dependence. As dependence increases, the person may start taking more of their medication to feel the effects. This increases the risk of an overdose as too much medication enters the body at one time.
Risk Factors for Benzo Overdose
Certain risk factors can play into someone experiencing a benzo overdose. These include:
Mental health – poor mental health or an unmanaged condition can increase the risk of a benzo overdose
Polysubstance use – mixing benzodiazepines with alcohol or other depressants can increase the risk of an overdose
Dosage – the higher the dose of the benzo taken, the more likely an overdose can occur
Understanding the Common Signs of Benzo Overdose
By knowing and understanding the signs of a benzo overdose, you can help the person experiencing the overdose. Removing them from harmful situations where they can hurt themselves or others can help keep them calm and safe. Do not leave them alone as they may try to walk or run and hurt themselves due to poor coordination. Try to keep them upright and have them focus on their breathing. Calling for help is the best way to handle the situation.
It is important to note that flumazenil is a medication that can reverse the effects of a benzodiazepine overdose. It is a benzodiazepine antagonist and blocks the activity of benzodiazepine receptors and reverses the effects of the medication. Flumazenil works similarly to how naloxone works against opioid overdoses. The difference is that flumazenil is only available by prescription, so only a medical professional can dispense it for use. Not every benzo overdose will require flumazenil, but it is better to seek help in case it is needed.
Treatment Options for Benzo Addiction in Hillsborough County
No one begins taking a medication prescribed by a doctor hoping to develop a dependence, but it happens every day to many. While seeking benzodiazepine addiction treatment may seem scary now, it is the best first step you can take for yourself. With therapy, coping skill training, and surrounding yourself with peers and support, you will be able to take back your life from benzodiazepines and rediscover yourself. Building the future you wanted for yourself will be the most rewarding experience.
If you or someone you love has experienced a benzo overdose, it is not too late to get help today. Clean Recovery Centers has helped hundreds to get clean, live clean, and stay clean. With facilities throughout the Gulf Coast, we serve beyond the Tampa Bay area. Each of our facilities has a certified rapid-resolution therapist onsite to get to the root causes of your addiction. Call us today at (888) 330-2532 to learn more about our program and facilities.
FAQs About Benzodiazepine Overdose
What reverses benzo overdose?
Flumazenil is a medication that can reverse a benzo overdose. Unlike naloxone, flumazenil is only available by prescription. It works by blocking the effects of benzodiazepines on the benzo receptors in the brain.